Kansas, 2005

Winter Storm in Kansas, January 27 to 28, 2005

January 27 to 28, 2005 · NWS DDC · 27 events in 27 counties and zones

A strong winter storm moved slowly through western Kansas during the period from Thursday, January 27th through Friday, January 28th. Before it departed, a 20-mile wide band of snow at least 6 inches deep had fallen from central Comanche County to southwestern Clark County to southeastern Meade County.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong winter storm moved slowly through western Kansas during the period from Thursday, January 27th through Friday, January 28th. Before it departed, a 20-mile wide band of snow at least 6 inches deep had fallen from central Comanche County to southwestern Clark County to southeastern Meade County. In some areas, the precipitation started as freezing drizzle, before turning to all snow. A band of 3 to 5 inches of snow fell northwest of the heaviest band, including the communities of Dodge City, Garden City, and Liberal. The northwestern, northern, and extreme southeastern parts of the CWA received around 2 inches of snow from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 26, 3:33 PM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Jan 26, 3:33 PM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CST WED JAN 26 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGE THIS FORECAST IS HOW SOON WILL ANY PRECIP REACH
CWA, AND WHAT TYPE.

THE SURFACE MAP FROM 20Z SHOWED A HIGH PRESSURE RIDGE NOSING SOUTH
FROM CANADA INTO EASTERN KANSAS.  A STATIONARY FRONT LAY ON THE WEST
SIDE OF THE UPPER RIDGE, APPROXIMATELY FROM NW MONTANA THROUGH
EASTERN WYOMING TO NEAR GLD.  THIS MEANS THERE WILL BE PLENTY OF TIME
FOR THE RIDGE TO MOVE EAST TONIGHT, AND OUR LIGHT WINDS TURN TO
THE EAST, THEN LIGHT SOUTHEAST BY MIDNIGHT OR SO.  THIS WILL ALLOW
FOR LOW LEVEL MOISTURE TO ADVECT IN ON THE UPSLOPE GRADE AND BECOME
SKIES CLOUDY BY MORNING. THIS WILL RESULT IN LOWS OCCURRING EARLY IN
THE MORNING, THEN STABILIZING OFF OR EVEN RISING BEFORE SUNRISE.

ON THURSDAY, THERE IS A QUESTION OF WHETHER OR NOT THERE WILL BE ANY
PRECIPITATION OR NOT.  INHERITED 20 POPS W TO 40 POPS C AND E.
WILL KEEP THIS GOING FOR NOW, BUT BELIEVE ANY MEASURABLE PRECIP WILL
MOVE FROM SW TO NE BY LATE IN THE DAY.  THEN, THE SHORT WAVE OVER
SOUTHERN CALIFORNIA WILL ENTER THE PICTURE THURSDAY NIGHT AND
FRIDAY, WITH THE UPPER LOW (OPEN WAVE) OVER NORTHEAST NEW MEXICO BY
28/06Z AND MOVE EAST-NORTHEAST DURING THE DAY FRIDAY.  THIS SHOULD
PROVIDE ENOUGH LIFT AND INSTABILITY FOR SOME LIGHT RAIN OR
POSSIBLY LIGHT SNOW ACROSS MUCH OF THE CWA.  WILL KEEP 40 POPS NE,
E AND SC, BUT DROP TO 30 POPS IN NW NEAR GLDS CWA.  THE SURFACE AND
BOUNDARY LAYER FLOW SHOULD BE UPSLOPE, AND THERE WILL BE MORE RAIN
THAN SNOW FOR MOST LOCALS.

DAYS 3-7...

THE MAIN FORECAST CHALLENGE IN THE 3 TO 7 DAY TIME FRAME WILL BE THE
STRONG UPPER SYSTEM CURRENTLY LOCATED AROUND 150W AND ITS EFFECTS ON
OUR SENSIBLE WEATHER.

MODELS FORECAST THIS SYSTEM TO EJECT OUT OF THE DESERT SOUTHWEST SAT
NIGHT INTO SUNDAY AS ANOTHER PIECE OF ENERGY TAKES ITS PLACE AND
EVENTUALLY GETS CUTOFF LATER ON IN THE PERIOD. THE CANADIAN AND THE
EURO ARE TRENDING FARTHER NORTH WITH THE TRACK OF THE SYSTEM, WHICH
COULD BRING THE TRACK OF THE UPPER LOW ACROSS SOUTHWEST KANSAS. THE
MAIN QUESTION WILL BE WHETHER IT WILL BE COLD ENUF FOR DECENT
ACCUMULATION OF SNOW ACROSS THE CWA. THE CANADIAN HAS THE 540DAM
1000-500MB THICKNESS LINE WELL UP IN NORTHERN NEB-SOUTHERN SD.
MEANWHILE, THE EURO KEEPS THE 850MB ZERO LINE DRAPED ACROSS KS.
THINK THAT WITH THE UPPER LOW MOVING OVER OR NEAR US WITH STRONG
UPWARD VERTICAL MOTION AND DYNAMIC COOLING, THIS ALONE WOULD BRING
PERIODS OF SNOW, EVEN WITH 900MB-SURFACE TEMPS ABOVE FREEZING. THE
FACT THAT THIS SYSTEM HAS LITTLE IN THE WAY OF COLD AIR TO TAP DUE
TO AN UNUSUAL JANUARY UPPER PATTERN MAKES THIS FORECAST DIFFICULT.
THERE IS STILL A LOT OF UNCERTAINTY HERE SO STAY TUNED. WILL RAISE
POPS TO 40 ACROSS THE BOARD AND WILL STAY WITH RAIN/SNOW IN THE
GRIDS FOR NOW BUT WILL MENTION THE POTENTIAL FOR SNOW ACCUMULATION
IN THE HWO.

AFTER THIS SYSTEM PASSES US BY THE CUTOFF LOW PREVIOUSLY MENTIONED
SLIDES SLOWLY SOUTHWESTWARD TOWARD BAJA WHILE THE NORTHERN STREAM NW
FLOW BECOMES PROMINENT OVER THE PLAINS. BASED ON THIS WILL LEAVE
TUESDAY AND WEDNESDAY DRY. TEMPS WILL BE UP AND DOWN DURING THIS
PERIOD AS GLANCING BLOWS OF COOLER AIR COME SOUTH THRU THE PLAINS.
IN THE 8 TO 10 DAY, THE CUTOFF UPPER LOW MAY GET KICKED OUT INTO THE
PLAINS SO WILL GO NEAR NORMAL FOR PRECIP AND ABOVE NORMAL ON TEMPS
WITH THIS SPLIT UPPER FLOW PATTERN CONTINUING.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  37  32  39 /   0  40  40  30
GCK  27  37  29  41 /  20  40  30  30
EHA  29  43  32  48 /  20  20  40  30
LBL  29  40  33  46 /  20  20  40  30
HYS  26  35  29  35 /   0  40  30  30
P28  28  40  33  40 /   0  30  40  30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

12/27
Hazardous weather outlook, Jan 26, 3:38 PM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CST WED JAN 26 2005

KSZ030-031-043>046-061>066-074>081-084>090-271100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
338 PM CST (238 PM MST) WED JAN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHWEST
AND MOVE ACROSS THE REGION THURSDAY. THIS WILL BRING A CHANCE FOR
RAIN OR SNOW TO SOUTHWEST KANSAS. THERE IS A CHANCE FOR SOME
FREEZING RAIN OVER TREGO...ELLIS...LANE...NESS RUSH...PAWNEE AND
HODGEMAN COUNTIES ON THURSDAY MORNING. THE PRECIPITATION IS THEN
EXPECTED TO CHANGE OVER TO A MIXTURE OF RAIN AND SNOW BY THE
AFTERNOON. MAJOR ACCUMULATIONS OF ICE ARE NOT EXPECTED DUE TO THE
WARM WEATHER RECENTLY...BUT BRIDGES AND OVERPASSES WOULD LIKELY BE
THE MOST VULNERABLE TO SOME LIGHT ICE ACCUMULATIONS.

YET ANOTHER POSSIBLY MORE POTENT UPPER LEVEL STORM SYSTEM IS
EXPECTED TO ARRIVE IN THE PLAINS EARLY SUNDAY. THERE IS THE
POTENTIAL FOR SNOW ACCUMULATIONS WITH THIS SYSTEM, HOWEVER A LOT OF
UNCERTAINTY STILL EXISTS REGARDING THE TRACK OF THE SYSTEM AND
WHETHER IT WILL BE COLD ENOUGH IN THE LOWER LEVELS OF THE
ATMOSPHERE TO SUPPORT SNOW. STAY TUNED FOR THE LATEST UPDATES ON THIS
SYSTEM AS WE GET CLOSER TO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Barber

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Barber forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Comanche forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Edwards forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Ellis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Finney forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Ford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Gray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Hamilton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Haskell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Hodgeman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Kearny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Kiowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Lane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Meade

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Meade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Morton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Ness forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Pratt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Rush forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Stafford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Stevens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
January 27, 2:00 AM CST to January 28, 8:00 PM CST
Where
Trego forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438843, 5438844, 5438845, 5438846, 5438847, 5438848, 5438849, 5438850, 5438851, 5438852, 5438853, 5438854, 5438855, 5438856, 5438857, 5438858, 5438859, 5438860, 5438861, 5438862, 5439034, 5439035, 5439036, 5439037, 5439038, 5439039, 5439040.